Cholesterol lowering drugs may cause cataracts

  • Statins reduce cholesterol.
  • Their use, however, can increase the risk of cataracts by 27%.
  • Controversy.

A new study has established a relationship between the use of statins, a class of medications that reduce cholesterol, and the appearance of cataracts. According to the authors, who published their results in the latest edition of Jama Ophthalmology, the risk is increased by 27%. For eight years, the researchers studied over 33,000 patients who are similar in over 40 criteria. According to the research, the risk increases with the duration of the treatment.

This is an eye-opening study, since about one and a half million Belgians now take statins. This class of medication helps lower LDL, “bad” cholesterol. It is mainly used to reduce heart related incidents including strokes, heart attacks and thrombosis in patients having already suffered from a heart related incident, known as secondary prevention. According to some studies, standard doses of statins reduce LDL cholesterol levels by 41 mg/ dl. This reduces the risk of major heart related accidents by 22%

Before an incident occurs

They’re also heavily used for primary prevention in patients who display a potentially elevated risk of these types of incidents such as obesity or diabetes for example. The doctor uses evaluation standards to decide if statins would benefit a particular patient. The use of this medication is constantly rising. It has gone up twenty-fold during the past 12 years according to the KCE (Belgian Health Care Knowledge Center). It emphasizes that statins must be considered as a part of cardiovascular incident prevention. Lifestyle changes, however, such as smoking cessation, increased physical activity and healthy eating should be a priority.

Should doctors modify their use of the drugs in view of the results of this new study? Cataracts are the clouding of the convergent crystalline lens inside the eye. They cause the gradual loss of sight and greatly affect patient’s quality of life even though this condition can be corrected through surgery. “Undoubtedly, we need to emphasize that we should use statins only if we can’t control the risk with lifestyle changes such as improved physical activity and a change in diet,” states Professor Philippe Van de Borne, head of the cardiology department of the Erasmus University Hospital (ULB). “It’s not recommended by any means to forgo the reduction of cardiovascular risk, a major risk  that can be managed by the reasonable use of statins, because of risks of cataracts. In reality, if the risk had been much higher, we would have seen it sooner. However, it was not noticeable in large-scale clinical trials nor in medical practice. There were even issues regarding the impact on dementia and on cancer, but these were quickly proven to be unfounded. Only a prospective study that followed two groups of patients for a period of five years and included an ophthalmologic examination would be able to establish a real relationship between cause and effect. In the meantime, it’s essential to make sure that patients who have been prescribed a statin do not interrupt its use without first speaking to their doctor. The higher cataract rate in the patient groups taking statins may simply be explained by the fact that they’re living longer, or that they are more watchful over their health and were able to detect the disorder early on without increasing the risk.”

FRÉDÉRIC SOUMOIS

This entry was posted in Non classé. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>